New Mexico, 2012

Drought in New Mexico, October 16 to 31, 2012

October 16 to 31, 2012 · NWS ABQ · 1 event in 1 county or zone

The lower Rio Grande Valley returned to severe drought status (D2) this month. Cooperative Observer stations throughout the lower valley region reported zero precipitation for the month.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The lower Rio Grande Valley returned to severe drought status (D2) this month. Cooperative Observer stations throughout the lower valley region reported zero precipitation for the month. This prompted a return to D2 status during the second half of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 15, 10:39 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Oct 15, 10:39 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1139 PM MDT MON OCT 15 2012

.AVIATION...
06Z TAF CYCLE
VFR CONDITIONS EXPECTED AT ALL TAF LOCATIONS NEXT 24 HOURS UNDER
DRY NORTHWEST FLOW ALOFT. SCT-BKN HIGH CLOUDS WILL CONTINUE TO
STREAM THROUGH SERN NM OVERNIGHT. LOCALLY GUSTY WINDS ARE
POSSIBLE TUESDAY AS SFC INVERSIONS BREAK AND W TO NW FLOW ALOFT
MOVES OVERHEAD AND MIXES TO THE SFC DURING THE AFTERNOON HOURS.

33

&&

.PREV DISCUSSION...308 PM MDT MON OCT 15 2012...
WEAK FLOW ALOFT HAS BECOME ESTABLISHED OVER THE
STATE TODAY WITH TEMPERATURES RISING ABOVE READINGS FROM
YESTERDAY. UPPER TROUGH FEATURE WITH POOR DEFINITION HAS BEEN
NOTED TO THE SOUTHWEST OF THE BAJA...EXTENDING TOWARD HURRICANE
PAUL. WHILE THIS FEATURE IS ALLOWING SOME MID TO HIGH LEVEL
MOISTURE TO STREAM OVER THE MEXICAN MAINLAND AND PARTS OF SOUTHERN
NEW MEXICO...NO MAJOR IMPACT IS EXPECTED TO THE ABQ FORECAST AREA
OTHER THAN SOME HIGH CLOUDINESS. BREEZES HAVE BEEN LIGHT TO
MODERATE THIS AFTERNOON WITH STRONGEST SPEEDS CLOSEST TO THE LEE
SIDE SURFACE TROUGH THAT HAS REDEVELOPED.

ON TUESDAY NORTHWEST FLOW WILL RETURN A BIT STRONGER...INDUCING
SOME STRONGER SURFACE WINDS BY THE AFTERNOON. TEMPERATURES WILL
WARM UP A FEW DEGREES MORE...RUNNING 5 TO 12 DEGREES ABOVE
AVERAGE. BY TUESDAY NIGHT AND WEDNESDAY...A VIGOROUS DISTURBANCE
WILL BE SLIDING SOUTHEASTWARD ACROSS THE ROCKIES AND INTO THE
GREAT PLAINS OF THE NATION. THE CORE OF UPPER LEVEL ENERGY WILL BE
DEFLECTED FAR TO THE NORTH OF NEW MEXICO...HOWEVER...STRONGER
WINDS FROM A TIGHTENING GRADIENT WILL SPILL INTO THE STATE. HIGHER
PEAKS AND RIDGES WILL SEE SOME OCCASIONAL GUSTS THROUGH TUESDAY
NIGHT...WITH A MORE WIDESPREAD SWATH OF STRONGER WINDS BLANKETING
MUCH OF CENTRAL TO NORTHWESTERN NM DURING THE DAYTIME WEDNESDAY.
COOLER AIR WILL ALSO SAG INTO NEW MEXICO FROM THE NORTH AND EVEN
IN THE EASTERN PLAINS FROM THE BACK DOOR SEGMENT OF THE COLD FRONT.

THIS INVASION OF COOLER AIR WILL KNOCK DAYTIME HIGHS BACK BELOW
AVERAGE IN THE EAST ON THURSDAY...BUT STILL READINGS WILL MAINTAIN
NORMALCY IN CENTRAL TO WESTERN ZONES. OTHERWISE THE DRY CONDITIONS
WILL PERSIST WITH LIGHT TO MODERATE BREEZES EXHIBITING A DICHOTOMY
OF DIRECTIONS BETWEEN THE WESTERN AND EASTERN ENDS OF THE FORECAST
AREA.

TEMPERATURES WILL REBOUND BACK ABOVE AVERAGE STATEWIDE ON FRIDAY
IN THE GRASP OF CONTINUED BUT WEAKER NORTHWEST FLOW ALOFT. THIS
WILL LIKELY BREAK DOWN INTO THE WEEKEND IN RESPONSE TO
STRENGTHENING WESTERLIES FARTHER NORTH AND UPSTREAM ALONG WITH THE
POSSIBLE ARRIVAL OF A SUBTROPICAL LOW PRESSURE FEATURE DRAWING
INLAND FROM THE PACIFIC WATERS. REGARDLESS...PROBABILITY FOR
SIGNIFICANT PRECIPITATION WILL REMAIN BLEAK.

52

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES IN THE WEATHER PATTERN THROUGH THE WEEK.
DID LOWER DEWPOINT TEMPERATURES DOWN BELOW MODEL GUIDANCE ACROSS
SOME AREAS...ESPECIALLY MOUNTAINOUS TERRAIN. MID LEVEL DRY INTRUSION
CONTINUES TO BE DEPICTED BY THE MODELS THROUGH MOST OF THE WEEK.
PROBABLY MOST PRONOUNCED LATER WEDNESDAY INTO THURSDAY DUE TO THE
WAVE PASSAGE. ALREADY SEEING SOME AFFECTS ACROSS THE HIGHER TERRAIN
IN THE SOUTHWEST WITH DEWPOINTS IN THE TEENS. WILL NEED TO WATCH
THURSDAY MORNING FOR ANOTHER WIDESPREAD FREEZE...FURTHER SOUTH THAN
IT HAS BEEN DUE TO THAT DRY AIR INTRUSION. WILL MONITOR THAT TREND.

MODELS ARE DEPICTING A FAIRLY ROBUST MID LEVEL AIR FLOW LATER IN THE
DAY ON TUESDAY. HAVE SOME BREEZES DEPICTED IN THE GRIDDED FORECAST.
ESPECIALLY FAVORING THE HIGHER TERRAIN NORTHERN AND CENTRAL
MOUNTAINS. WIND GRADIENT ALOFT REALLY PICKS UP ON WEDNESDAY WITH A
NORTHWESTERLY DIRECTION. THIS IS IN RESPONSE TO A WAVE PASSAGE OVER
THE NORTHERN AND CENTRAL ROCKIES. WIND FLOW SHOULD BE A LITTLE LESS
IN THE WAVE OF THIS WAVE PASSAGE BUT SOME BREEZES SHOULD REMAIN
ACROSS CENTRAL AREAS. AS PREVIOUS SHIFT MENTIONED...CANT RULE OUT
SOME ISOLATED CRITICAL FIRE WEATHER CONDITIONS TO THE LEE OF THE
CENTRAL MOUNTAINS UNDER THAT NORTHWEST FLOW SCENARIO WEDNESDAY
AFTERNOON. MODERATE NORTHWEST FLOW ALOFT SHOULD REMAIN ON FRIDAY.

TEMPERATURES WILL TREND A BIT WARMER TUESDAY WITH ABOVE NORMAL
TEMPERATURES AREAWIDE EXPECTED. GENERALLY 5 TO 10 DEGREES ABOVE
NORMAL. BUT AS THE WAVE MOVES ACROSS...COUPLED WITH A WIND SHIFT AND
FRONTAL PUSH WEDNESDAY NIGHT TEMPERATURES WILL COOL SOME. BACK TO
ABOVE NORMAL READINGS BY 5 TO 10 DEGREES EXPECTED ON FRIDAY.

AS MENTIONED ABOVE...LOWERED DEWPOINTS SOME IN AREAS SO HUMIDITY
WILL BE LOWER. QUITE A FEW TEENS EXPECTED FOR MINIMUM/S TUESDAY
AFTERNOON. POSSIBLY EVEN LOWER ON WEDNESDAY MOST AREAS WITH THE
BREEZIER CONDITIONS. HIGHER HUMIDITY EXPECTED ACROSS THE EASTERN
PLAINS ON THURSDAY AS THE WIND BECOMES A DIFFERENT DIRECTION THERE.
BUT WESTERN AND CENTRAL AREAS SHOULD CONTINUE TO SEE LOWER RH
READINGS UNDER A MORE NORTHWEST FLOW. MAINLY TEEN READINGS EXPECTED
ON FRIDAY DURING THE AFTERNOON. THE WEATHER SYSTEM PASSAGE IS
EXPECTED TO BE DRY MID WEEK SO THAT WONT AFFECT THE FUELS FOR RX
BURNS.

MIXING WILL BE SLIGHTLY BETTER TUESDAY VERSUS WHAT WAS OBSERVED
TODAY WITH MORE VERY GOOD RATINGS. WEATHER MODELS BACKED OFF ON THE
LOWER MIXING HEIGHTS FOR WEDNESDAY AND COUPLED WITH THE STRONGER
WIND...SHOW MANY MORE VERY GOOD AND EXCELLENT RATINGS WEDNESDAY
AFTERNOON. VENTILATION WILL TAKE A HIT THURSDAY DUE TO SOME POST
COLD FRONTAL INVERSION EFFECTS BUT MODELS SEEM TO BE MORE BULLISH
WITH HIGHER RATINGS THAN THIS MORNINGS OUTPUT. BACK TO QUITE A FEW
GOOD...VERY GOOD AND EXCELLENT RATINGS EXPECTED ON FRIDAY.

NO REAL DISCERNIBLE PATTERN CHANGE FOR THE WEEKEND AT THIS TIME.
PRETTY OPEN WEATHER WITH A DRIER WEST/NORTHWEST UPPER AIR PATTERN.
BAJA LOW REMAINS OFF THE COAST. ALTHOUGH ECMWF MODEL SHOWS IT MAKING
A QUICKER MOVE EASTWARD THAN THE CURRENT GFS.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

52
Hazardous weather outlook, Oct 15, 4:30 AM MST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MDT MON OCT 15 2012

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Event by event

1 drought. Local standard time, as filed.

Drought, Lower Rio Grande Valley

When
October 16, 12:00 AM MST to October 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412929.